MAUDE Adverse Event Report: MISONIX INC BONESCALPEL, 10MM, UNILATERAL SERRATIONS, MXB-10; ULTRASONIC SURGICAL SYSTEM, PRODUCT CODE

MISONIX INC BONESCALPEL, 10MM, UNILATERAL SERRATIONS, MXB-10; ULTRASONIC SURGICAL SYSTEM, PRODUCT CODE
Model Number MXB-B10
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/11/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Misonix received complaint (b)(4) for a malfunction of bonescalpel, 10mm, blunt mxb-10, lot# 1247750, reporting "blade broke during use and cracked into three (3) pieces" during surgery.A serious injury to the patient or user was not reported.Delay in treatment was reported as twenty (20) minutes to allow x-rays.Reporter stated x-ray indicated there were no device fragments in the patient.Patient details were described as a (b)(6) year old male undergoing lumbar revision l1-2 and thoracic laminectomy t12-l1, t11-12, t10.Dhr review: a review of the dhr for bonescalpel, 10mm, blunt mxb-10, bearing lot # 1275343 indicates the lot was received on april 14, 2018 and accepted without nonconformance.It is noted that dhr for bonescalpel, 10mm, blunt mxb-10 is a sterile kit containing multiple component parts.The blade contained in the dhr for bonescalpel, 10mm, blunt mxb-10 sterile kit is (b)(4) blade - 10mm.Incoming inspection records indicate that dhr for bonescalpel, 10mm, blunt mxb-10 lot#1247750, contained (b)(4), manufacturers etched lot# 144.Review of incoming inspection records for the (b)(4) indicate that the manufacturer's lots were accepted without nonconformance.Trend analysis: six (6) bonescalpel, 10mm, unilateral serrations, mxb-10 complaints for a broken blade, including the subject complaint, were received by misonix from september 13, 2017 to (b)(4) 2018.This is the first complaint on mxb-10 lot# 1247750.The 5 previous returns were on other lots of mxb-10.Therefore, there is no lot specific trend.The return rate for this problem during the time period indicated is (b)(4) based on the number of units sold.The defect rate for the blade lot 144 is (b)(4).This frequency is below the estimated frequency in our risk management file and is considered remote.Therefore, there is no change in the estimated risk probability number or risk/benefit in our risk management file.Misonix has sold (b)(4) dhr for bonescalpel, 10mm, blunt mxb-10 from september 13, 2017 to (b)(4) 2018.Engineering evaluation: the devices were received at misonix on (b)(4) 2018 under rma (b)(4) and forwarded to engineering for evaluation.Technical evaluation indicated the blade was observed with a complete fracture at the base of the blade, but distal to the end of the slot.The remaining fragmented (distal) portion of the blade was not provided by the user for evaluation.Some metal deformation was present on the base of the blade, likely as part of the normal torque / un-torque process.In addition, some discoloration was observed at the edge of the bevel radius.These artifacts would support the conclusion that the blade was subject to excessive stresses during use, including bending and twisting, especially while inserted in the bone.The applied stresses of misuse, in addition to the resident ultrasonic stresses will likely have contributed to a fatigue failure of the blade.The predominant failure mode for ultrasonic bonescalpel, 10mm, unilateral serrations, mxb-10, that break during use is a partial or complete fracture.They typically do not shatter or create multiple irretrievable fragments that would difficult to locate or remove.The system is design to emit a visual and audible "mechanical limit" alarm when a tip fractures, communicating to the user the fault condition.When the tip fractures, triggering the "mechanical limit" alarm, the device stops energizing the handpiece to which the tip is attached.In the event that the bonescalpel couldn't be used to complete the procedure, surgical suites have access to alternative technologies that can be used to complete the surgical procedure without significant delay in treatment.The product ifu (bcm-um, revision r) contains the following warning(s): warning 1.2: the bonescalpel system is intended to be used in various types of invasive, surgical procedures.There may be indirect danger to the patient should the device fail during the procedure.It is recommended that the facility follows its back-up equipment protocols.Warning 4.4 breakage of ultrasonic tips will result in sharp edges that can be harmful to soft tissue even without activation of ultrasound.Tips can bend or deform before they actually break.Tips showing signs of deformation or cracking should be replaced immediately since tip breakage is otherwise imminent.Do not bend or twist the ultrasonic tips since it reduces the structural integrity and can result in tip breakage during use.Dispose of deformed or broken tips immediately in a sharps container.Warning 4.3 ultrasonic tips can break under excessive use in extreme conditions, e.G.When cutting for extended duration in tight cavities with limited lateral motion.The tip could break into two or more fragments with the main fragment remaining attached to the handpiece.All fragments must be retrieved immediately from the surgical site.The fragments should be checked to ensure that no further pieces are missing.It is possible that a fragment is propelled outside of the surgical cavity.Diagnostic imaging, such as x-ray, must be used if a fragment cannot be found to confirm that the broken piece is outside of the surgical cavity.Conclusion: the root cause of the blade break indicates the device was subject to irregular use and stress.The frequency of blade breaks is below the original frequency estimated in the product risk assessment; therefore, there is no change in residual risk or risk benefit.There are adequate warnings in the instruction for use manual regarding conditions of use that may cause or contribute to a blade break and procedure to follow if a blade breaks.There was no serious injury or intervention required to preclude serious injury.No further action is to be taken.
 
Event or Problem Description
Customer stated problem, "blade broke during use and cracked into 3 pieces.".

Brand Name
BONESCALPEL, 10MM, UNILATERAL SERRATIONS, MXB-10
Common Device Name
ULTRASONIC SURGICAL SYSTEM, PRODUCT CODE
Manufacturer (Section D)
MISONIX INC
1938 new highway
farmingdale NY 11735
MDR Report Key7958730
Report Number2435119-2018-00013
Device Sequence Number16441476
Product Code LFL
UDI-Device Identifier00841626101104
UDI-Public00841626101104
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K070313
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Nurse
Remedial Action Replace
Type of Report Initial
Report Date (Section B) 10/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/03/2021
Device Model NumberMXB-B10
Device Lot Number1274353
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/25/2018
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/13/2018
Initial Report FDA Received Date10/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR